End-of-dose dystonia in parkinson's disease

D. Bravi, M. M. Mouradian, J. W. Roberts, T. L. Davis, T. N. Chase

Research output: Contribution to journalArticle

16 Citations (Scopus)

Abstract

To evaluate the pathogenesis of end-of-dose dystonia in levodopa-treated patients with Parkinson's disease, we discontinued a steady-state optimal-dose levodopa infusion either abruptly or slowly. Although dystonic signs appeared sooner after sudden levodopa termination, in both situations dystonia emerged only when circulating drug levels had fallen to the same concentration and parkinsonian scores had declined by the same amount. Dystonia onset thus appears to reflect the degree, rather than the rate, of reduction in dopaminergic stimulation, and may involve the preferential interaction of dopamine with a receptor subpopulation that does not mediate its antiparkinsonian efficacy.

Original languageEnglish (US)
Pages (from-to)2130-2131
Number of pages2
JournalNeurology
Volume43
Issue number10
StatePublished - Oct 1993
Externally publishedYes

Fingerprint

Dystonia
Levodopa
Parkinson Disease
Antiparkinson Agents
Dopamine
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Clinical Neurology

Cite this

Bravi, D., Mouradian, M. M., Roberts, J. W., Davis, T. L., & Chase, T. N. (1993). End-of-dose dystonia in parkinson's disease. Neurology, 43(10), 2130-2131.
Bravi, D. ; Mouradian, M. M. ; Roberts, J. W. ; Davis, T. L. ; Chase, T. N. / End-of-dose dystonia in parkinson's disease. In: Neurology. 1993 ; Vol. 43, No. 10. pp. 2130-2131.
@article{f1c08547ccf64cfab9d198bd898cbe19,
title = "End-of-dose dystonia in parkinson's disease",
abstract = "To evaluate the pathogenesis of end-of-dose dystonia in levodopa-treated patients with Parkinson's disease, we discontinued a steady-state optimal-dose levodopa infusion either abruptly or slowly. Although dystonic signs appeared sooner after sudden levodopa termination, in both situations dystonia emerged only when circulating drug levels had fallen to the same concentration and parkinsonian scores had declined by the same amount. Dystonia onset thus appears to reflect the degree, rather than the rate, of reduction in dopaminergic stimulation, and may involve the preferential interaction of dopamine with a receptor subpopulation that does not mediate its antiparkinsonian efficacy.",
author = "D. Bravi and Mouradian, {M. M.} and Roberts, {J. W.} and Davis, {T. L.} and Chase, {T. N.}",
year = "1993",
month = "10",
language = "English (US)",
volume = "43",
pages = "2130--2131",
journal = "Neurology",
issn = "0028-3878",
publisher = "Lippincott Williams and Wilkins",
number = "10",

}

Bravi, D, Mouradian, MM, Roberts, JW, Davis, TL & Chase, TN 1993, 'End-of-dose dystonia in parkinson's disease', Neurology, vol. 43, no. 10, pp. 2130-2131.

End-of-dose dystonia in parkinson's disease. / Bravi, D.; Mouradian, M. M.; Roberts, J. W.; Davis, T. L.; Chase, T. N.

In: Neurology, Vol. 43, No. 10, 10.1993, p. 2130-2131.

Research output: Contribution to journalArticle

TY - JOUR

T1 - End-of-dose dystonia in parkinson's disease

AU - Bravi, D.

AU - Mouradian, M. M.

AU - Roberts, J. W.

AU - Davis, T. L.

AU - Chase, T. N.

PY - 1993/10

Y1 - 1993/10

N2 - To evaluate the pathogenesis of end-of-dose dystonia in levodopa-treated patients with Parkinson's disease, we discontinued a steady-state optimal-dose levodopa infusion either abruptly or slowly. Although dystonic signs appeared sooner after sudden levodopa termination, in both situations dystonia emerged only when circulating drug levels had fallen to the same concentration and parkinsonian scores had declined by the same amount. Dystonia onset thus appears to reflect the degree, rather than the rate, of reduction in dopaminergic stimulation, and may involve the preferential interaction of dopamine with a receptor subpopulation that does not mediate its antiparkinsonian efficacy.

AB - To evaluate the pathogenesis of end-of-dose dystonia in levodopa-treated patients with Parkinson's disease, we discontinued a steady-state optimal-dose levodopa infusion either abruptly or slowly. Although dystonic signs appeared sooner after sudden levodopa termination, in both situations dystonia emerged only when circulating drug levels had fallen to the same concentration and parkinsonian scores had declined by the same amount. Dystonia onset thus appears to reflect the degree, rather than the rate, of reduction in dopaminergic stimulation, and may involve the preferential interaction of dopamine with a receptor subpopulation that does not mediate its antiparkinsonian efficacy.

UR - http://www.scopus.com/inward/record.url?scp=0027453681&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0027453681&partnerID=8YFLogxK

M3 - Article

C2 - 8413978

AN - SCOPUS:0027453681

VL - 43

SP - 2130

EP - 2131

JO - Neurology

JF - Neurology

SN - 0028-3878

IS - 10

ER -

Bravi D, Mouradian MM, Roberts JW, Davis TL, Chase TN. End-of-dose dystonia in parkinson's disease. Neurology. 1993 Oct;43(10):2130-2131.